Alert archive / Missouri / Tornado Warnings in 2019
Tornado Warning 54, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 20, 2019, 4:36 PM CDT for Barton County, Vernon County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2019, 4:36 PM CDT (21:36 UTC)
- Expired
- May 20, 2019, 5:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Barton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:00 PM CDT | TSTM WND DMG | 4 Sw Milford, MO | STRAIGHT LINE WIND DAMAGE TO TREES NEAR A CHURCH AND BETWEEN STATE HIGHWAYS A AND F. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230
WFUS53 KSGF 202136
TORSGF
MOC011-217-202200-
/O.NEW.KSGF.TO.W.0054.190520T2136Z-190520T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
436 PM CDT Mon May 20 2019
The National Weather Service in Springfield has issued a
* Tornado Warning for...
Barton County in southwestern Missouri...
South central Vernon County in west central Missouri...
* Until 500 PM CDT.
* At 436 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Mindenmines, or 10 miles east of Pittsburg, moving
northeast at 45 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Prairie State Park... Lamar...
Liberal... Sheldon...
Nashville... Mindenmines...
Lamar Heights... Irwin...
Kenoma... Oakton...
Iantha... Boston...
This includes Interstate 49 between mile markers 59 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3773 9425 3744 9412 3735 9441 3736 9442
3736 9451 3737 9454 3749 9461
TIME...MOT...LOC 2136Z 228DEG 37KT 3744 9451
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
WiseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 20, 4:34 PM CDT, 2 minutes earlier.
Area forecast discussion, May 20, 4:34 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
434 PM CDT Mon May 20 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 321 PM CDT Mon May 20 2019
All modes of severe weather and flooding are expected this evening
into tonight. A warm front has pushed into the southern portions
of the area this afternoon and is expected to make little
northward progress through this evening and early tonight. Along
and south of that front, storms will try to become surface based
with all modes of severe weather possible. Strongest storms will
be over southwest MO and extreme southeast KS where large hail to
2", damaging winds to 70 mph, and a few tornadoes will be
possible. This is very conditional on the evolution of upstream
convection, though, and will need to be watched closely. Flooding
will also be a significant concern over the southwester part of
the CWA as training convection and ample moisture coincide. A
Flash Flood Watch remains in effect.
A line of severe thunderstorms is then expected to move west to
east across the area on Tuesday, starting midday and going through
the evening. Strong winds and an isolated tornado will be the
primary threat with large hail also being possible. Additional
heavy rain, although brief given the speed of the line, will lead
to additional flooding where excessive rain falls into tonight.
.LONG TERM...(Tuesday Night through Monday)
Issued at 321 PM CDT Mon May 20 2019
No significant changes were made to the long term forecast.
Looking at above normal temperatures with highs in the 80s and
chances for showers and thunderstorms, mainly NW of I-44.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon May 20 2019
Several rounds of thunderstorms are expected through the TAF
period, with large hail, damaging winds, and isolated tornadoes
possible with each round. Initial storms this afternoon will
mainly have a large hail threat, transitioning to all threats
tonight. A line of severe thunderstorms will move west to east
across the area from mid day Tuesday through Tuesday evening, with
damaging winds and isolated tornadoes the primary severe weather
risks. Pilots flying in and out of airports in the area will have
to monitor these threats closely. Low level wind shear is expected
tonight with strong southerly low level flow.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday evening for MOZ066-077>079-
088>090-093>095-101>104.
KS...Flash Flood Watch through Tuesday evening for KSZ073-097-101.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...TitusHazardous weather outlook, May 20, 3:13 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 313 PM CDT Mon May 20 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 313 PM CDT Mon May 20 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Extreme flooding risk. Significant lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Strong to severe thunderstorms are expected to impact areas mainly along and west of Highway 65 into this evening as an unstable airmass interacts with warm front moving northward across the region. The main threat will be large hail to the size of golf balls and damaging winds up to 70 mph. Late this evening, and tonight, severe weather is expected to continue with all modes of severe weather possible. Moderate to heavy rainfall will bring the potential for flooding, mainly along and west of Highway 65 this afternoon through tonight. Multiple rounds of storms are expected to occur with 1 to 4 inches of rain possible. Some localized rainfall amounts may exceed 5 inches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. On Tuesday another round of strong to severe storms will be possible across the entire region as a strong storm system approaches the area. All modes of severe weather will be possible. The potential for flooding will continue Tuesday, as additional moderate to heavy rainfall is expected. Intermittent storm activity is expected through the end of next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next six hours for southwest Missouri and extreme southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
In the hours before
Local storm report, May 20, 1:43 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL BAXTER SPRINGS 37.02N 94.73W
05/20/2019 E0.70 INCH CHEROKEE KS EMERGENCY MNGR
DIME SIZE HAIL REPORTED IN BAXTER SPRINGS.
&&
CKRLocal storm report, May 20, 2:08 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL NEOSHO 36.87N 94.37W
05/20/2019 E0.70 INCH NEWTON MO LAW ENFORCEMENT
DIME SIZED HAIL IN NEOSHO.
&&
CKRLocal storm report, May 20, 2:18 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 2 SE GRANBY 36.90N 94.23W
05/20/2019 E1.00 INCH NEWTON MO PUBLIC
QUARTER SIZE HAIL REPORTED 2SE OF GRANBY
MISSOURI. PUBLIC REPORT RELAYED VIA MEDIA.
&&
TEOLocal storm report, May 20, 4:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG WEST MINERAL 37.29N 94.92W
05/20/2019 CHEROKEE KS EMERGENCY MNGR
TREES DOWN. WINDS ESTIMATED AT 70 MPH.
&&
TEOLocal storm report, May 20, 4:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 SSE ROSELAND 37.27N 94.84W
05/20/2019 CHEROKEE KS EMERGENCY MNGR
TREES DOWN. WINDS ESTIMATED AT 70 MPH.
&&
TEOLocal storm report, May 20, 4:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TORNADO 3 N CARONA 37.33N 94.87W
05/20/2019 CHEROKEE KS EMERGENCY MNGR
SPOTTER SAW TORNADO. TIME BASED ON RADAR.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:13 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, McDonald, Newton | 62 min |
| May 20, 2:07 PM CDT | River Flood Warning | SGF | Vernon | 19 days |
| May 20, 2:07 PM CDT | River Flood Warning | SGF | Vernon | 11 days |
| May 20, 2:07 PM CDT | River Flood Warning | SGF | Bates, Vernon | 61 days |
| May 20, 2:07 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 38 min |
| May 20, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 52 min |
| May 20, 4:19 PM CDT | Tornado Warning | SGF | Barton, Jasper | 26 min |
| May 20, 4:19 PM CDT | Tornado Warning | SGF | Barton, Jasper | 26 min |
| May 20, 4:55 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper, Vernon | 34 min |
| May 20, 4:57 PM CDT | River Flood Warning | SGF | Jasper | 4 days |
| May 20, 4:57 PM CDT | River Flood Warning | SGF | Jasper | 6 days |
| May 20, 4:59 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 46 min |
| May 20, 5:24 PM CDT | Tornado Warning | SGF | Jasper, Newton | 36 min |
| May 20, 5:31 PM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| May 20, 5:36 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence, Newton | 39 min |
| May 20, 6:06 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 39 min |
| May 20, 6:22 PM CDT | Areal Flood Advisory | SGF | Barton, Jasper | 6 hr |
| May 20, 6:23 PM CDT | Tornado Warning | SGF | Cedar, Dade | 37 min |
| May 20, 6:36 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Lawrence | 39 min |
| May 20, 6:54 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 66 min |
Nearby
Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.